Washington, 2017Damaging Wind in Washington, June 8, 2017
June 8, 2017 · NWS PDT · 1 event in 1 county or zone
A disturbance caused strong to locally severe thunderstorms over Umatilla county in Oregon and Walla Walla county in Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance caused strong to locally severe thunderstorms over Umatilla county in Oregon and Walla Walla county in Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 8, 1:49 PM PST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 8, 1:49 PM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
249 PM PDT Thu Jun 8 2017
.SHORT TERM...Tonight through Sunday...The cold front has just about
moved through the forecast area and now the unstable atmosphere
associated with the upper level trough is beginning to spawn some
convection over central Oregon. This will continue to spread north
and east through the afternoon and evening with the main threat of
thunderstorms being east of a line from Redmond to Pasco. The
instability will begin to decrease with the loss of solar heating
near sunset with showers decreasing and or ending for most of the
forecast area overnight. The closed low at the center of the upper
level trough will take up a position off the Pacific Northwest coast
Friday and continue to cause instability showers during the
afternoon and evening hours with some thunderstorms possible. By
Saturday the low will be just off the southwest coast of Oregon with
the coldest air aloft over the forecast area generating another day
of convective showers and thunderstorms. Saturday night and Sunday
the low moves into southern oregon with snow levels getting down to
around 5000 feet meaning some of the higher elevations could see
some measurable snowfall. Models are also suggesting that moisture
wrapping around the low could become an issue with some sustained
precipitation from central Oregon up through northeast Oregon.
Again, with low snow levels this could produce some significant snow
accumulations in the higher mountains.
.LONG TERM...Sunday night through Thursday...12Z GFS and ECMWF model
runs indicate the mid/upper low pressure system remaining over
forecast area with the center of the low moving to the southern
Oregon/Idaho border before daybreak Monday. As such expect wrap
around moisture to continue over the eastern Oregon highlands
through Sunday night for showers likely in the Blue Mountains, NE
Grant County and Wallowa County. The low moves into Idaho/western
Montana during the day on Monday, with the western flank of the low
keeping wrap around moisture over far NE Oregon for a chance of
showers on Monday. The low exits the Pacific Northwest Monday night
for a flat high pressure and westerly winds aloft yielding a drying
trend that persists through Thursday. Polan
&&
.AVIATION...00Z TAFs...SCT-BKN mid level cloud bases through
remainder of this afternoon through tonight with VFR cigs to
continue through the forecast period. Cold front has moved across
and out of the region with partial clearing allowing surface heating
to produce marginal instability this afternoon, which will linger
into this evening for scattered showers and isolated thunderstorms.
It will be breezy from this afternoon through this evening in most
areas with wind speeds between 10 to 20 kts with higher gusts of 15
to 25 kts at times. Polan
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 47 63 44 65 / 40 30 50 30
ALW 51 68 49 68 / 50 30 40 20
PSC 51 73 48 73 / 20 10 20 10
YKM 46 70 46 70 / 20 20 20 20
HRI 49 70 46 70 / 20 20 20 10
ELN 44 66 44 67 / 20 20 20 20
RDM 38 62 37 59 / 20 40 40 40
LGD 44 61 42 60 / 80 70 80 60
GCD 43 64 41 63 / 70 60 70 60
DLS 50 67 49 69 / 20 40 30 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
91/99/99
In the hours before
Special weather statement, Jun 8, 2:30 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pendleton OR
330 PM PDT THU JUN 8 2017
ORZ502-507-082330-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
330 PM PDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA COUNTY
UNTIL 430 PM PDT...
At 329 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Umatilla Reservation, or near Pendleton, moving
northeast at 25 mph.
Winds of 40 TO 45 mph will be possible with this storm.
Locations impacted include...
Pendleton, Milton-Freewater, Athena, Weston, Adams, Helix, Thorn
Hollow, Cayuse, Bingham Springs, Rieth, Umatilla Reservation,
Mission and Gibbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4547 11877 4577 11898 4600 11827 4564 11811
TIME...MOT...LOC 2229Z 240DEG 24KT 4562 11875
GKH
Special weather statement, Jun 8, 2:47 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Pendleton OR
347 PM PDT THU JUN 8 2017
ORZ049-050-502-082345-
Grande Ronde Valley OR-Northern Blue Mountains of Oregon OR-
Wallowa County OR-
347 PM PDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UMATILLA...WESTERN
WALLOWA AND CENTRAL UNION COUNTIES UNTIL 445 PM PDT...
At 346 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meacham, moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
La Grande, Meacham, Elgin, Island City, Cove, Imbler, Summerville,
Minam, Kamela, Hilgard and eastern Umatilla Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4529 11753 4528 11806 4530 11808 4530 11843
4542 11843 4545 11850 4561 11850 4583 11763
TIME...MOT...LOC 2246Z 260DEG 32KT 4552 11838
GKHSpecial weather statement, Jun 8, 3:02 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
402 PM PDT THU JUN 8 2017
WAZ028>030-090000-
Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
Lower Columbia Basin of Washington WA-
402 PM PDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLA WALLA AND
CENTRAL COLUMBIA COUNTIES UNTIL 500 PM PDT...
At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Touchet, or 17 miles west of Walla Walla, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Walla Walla, Dayton, College Place, Waitsburg, Prescott, Dixie,
Huntsville, Garrett, Touchet, Ski Bluewood, Kooskooskie and Lowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4599 11809 4600 11887 4604 11890 4654 11808
4608 11765
TIME...MOT...LOC 2301Z 241DEG 36KT 4597 11871
GKHSpecial weather statement, Jun 8, 3:26 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
426 PM PDT THU JUN 8 2017
ORZ502-WAZ030-090030-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
426 PM PDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...
NORTHWESTERN WALLOWA...NORTH CENTRAL UNION AND SOUTHEASTERN COLUMBIA
COUNTIES UNTIL 530 PM PDT...
At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tollgate, or 18 miles southeast of Walla Walla,
moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Tollgate, Spout Springs and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4590 11746 4587 11745 4570 11814 4587 11821
4590 11820 4591 11823 4594 11818 4599 11818
4599 11808 4609 11760 4600 11760 4600 11737
TIME...MOT...LOC 2326Z 241DEG 28KT 4588 11804
GKHThunderstorm Wind, Walla Walla
- When
- June 8, 3:38 PM PST to 3:44 PM PST
- Where
- Walla Walla County, 0.96 mi W of Walla Walla
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 46.070, -118.340
Power lines down due to strong wind gust at Pioneer Park in Walla Walla. Damage amount estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20171 death · 1 event
- Hail and Damaging Winds in Texas, June 8, 20172.75 in hail · 28 events
- Hail and Damaging Winds in Montana, June 8, 20171 in hail · 27 events
- Hail in Montana, June 8, 2017$30,000 · 1.5 in hail · 1 event
- Damaging Winds in Texas, June 8, 2017$20,000 · 61 kt wind · 3 events
- Flood in Wyoming, June 8 to 11, 2017$20,000 · 1 event
- Flash Flood and Flood in Kansas, June 8, 20179 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20174 events
- Debris Flow and Hail in California, June 8 to 12, 2017$1,000 · 0.25 in hail · 4 events
- Flash Flood and Damaging Winds in Texas, June 8 to 9, 201755 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20172 events
- Waterspout in Gulf of Mexico, June 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706923.